Hail, Potter
- When
- July 28, 3:50 PM CST
- Where
- Potter County, 15.63 mi W of Hoven
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.230, -100.120
Golfball size hail damaged some corn.
A couple isolated thunderstorms brought large hail to parts of north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple isolated thunderstorms brought large hail to parts of north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 28, 2:27 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT THU JUL 28 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PCPN CHANCES ARE THE MAIN ISSUE TO DEAL WITH IN THE SHORT RANGE. FOR TNT EXPECT ISOLD/SCT STORMS ACROSS THE CWA...ESPECIALLY THE WESTERN CWA WHERE DIABATIC HEATING HAS BEEN THE MOST PROLIFIC...THUSLY CREATING POCKETS OF INSTABILITY WHERE SFC BASED CAPES CAN BE AS HIGH AS 2K J/KG. STORMS ARE PROBABLY BEING HELPED A BIT BY S/W TRAVERSING THE CANADIAN/NORTH DAKOTA BORDER. THIS WAVE IS MOVING FAST AND BY THE TIME WE LOSE DIABATIC HEATING I FULLY EXPECT STORMS TO DISSIPATE. FRIDAY WILL BE TURNING WARMER AS SOUTHERLY BREEZES RETURN TO THE FORECAST AREA...ALONG WITH INCREASING LOW LEVEL MOISTURE. AT THIS POINT FRIDAY LOOKS DRY UNTIL VERY LATE AFTERNOON OUT WEST WHERE INSTABILITY AXIS WILL EXIST. FOR FRIDAY NIGHT LLJ SETS UP ACROSS REGION WITH MANY MODELS INDICATING SOME POTENTIAL FOR MCS/CLUSTER OF STORMS TO FORM ALONG ND/SD BORDER FRIDAY NIGHT AND THEN MOVE ACROSS NORTHERN CWA OVERNIGHT ALONG EDGE OF POTENTIAL MID LEVEL CAP. SATURDAY AND SATURDAY NIGHT BECOME A BIT MORE DICEY FOR PCPN AS H5 HEIGHTS RISE QUITE A BIT AND H7 TEMPS PUSH +12C. HOWEVER WITH MIXED LAYER CAPES PUSHING 3K J/KG BY LATE AFTERNOON/EVENING. WOULD NOT BE SURPRISED TO SEE SOME STORMS POP THROUGH THE CAP...ESPECIALLY THE NORTHEAST CWA. TEMPS SHOULD TREND TOWARD ABOVE NORMAL FOR THE WEEKEND. .LONG TERM...SUNDAY THROUGH THURSDAY THE EXTENDED LOOKS HOT SUNDAY AND MONDAY...BEFORE ADVERTISED COLD FROPA MONDAY NIGHT INTO TUESDAY. HEAT INDICES WILL PROLLY EXCEED 100 DEGREES OVER HALF TO TWO-THIRDS OF THE CWA SUNDAY AND MONDAY. MID-LEVEL WAA WILL LIKELY KEEP THE ATMOSPHERE CAPPED OFF TO WIDESPREAD CONVECTION FROM SUNDAY THROUGH MONDAY NIGHT. HOWEVER...LATER IN THE WEEK WEDNESDAY NIGHT INTO THURSDAY...MODELS ARE STILL PROGGING AN UPPER WAVE TO PUSH THROUGH...WITH BETTER CHANCES FOR SCATTERED TO NUMEROUS SHOWERS/STORMS ASSOCIATED WITH THAT WAVE. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A FEW SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. ASSUME SUB-VFR FLYING CONDITIONS IN AND NEAR THESE STORMS THIS AFTERNOON AND THIS EVENING. TERMINALS MOST LIKELY TO EXPERIENCE A PASSING SHOWER OR THUNDERSTORM INCLUDE KMBG...KPIR AND KABR. OTHERWISE...GOOD VFR CONDITIONS SHOULD PREVAIL OVER THE NEXT 24 HOURS AT ALL FOUR TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT THU JUL 28 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 414 AM CDT THU JUL 28 2011 /314 AM MDT THU JUL 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...PERHAPS AS FAR EAST AS THE JAMES VALLEY. RIGHT NOW THE SEVERE THREAT SEEMS MINIMAL AND SHOULD BE CONFINED TO FAR SOUTHERN SOUTH DAKOTA AND NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON AND OFF CHANCES FOR THUNDERSTORMS EXIST THROUGH THE PERIOD. AS FAR AS THREATS FOR SEVERE WEATHER...RIGHT NOW INDICATIONS ARE THAT SEVERE STORMS COULD BE POSSIBLE ACROSS WESTERN SOUTH DAKOTA FRIDAY AFTERNOON AND EVENING...THEN PERHAPS ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 257 PM CDT THU JUL 28 2011 SDZ016-017-036-037-282100- FAULK-HAND-HYDE-POTTER- 257 PM CDT THU JUL 28 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN HYDE...NORTHWESTERN HAND...SOUTHEASTERN POTTER AND SOUTHWESTERN FAULK COUNTIES UNTIL 400 PM CDT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SENECA...OR 16 MILES EAST OF GETTYSBURG...MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. && DORN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 427 PM CDT THU JUL 28 2011 SDZ009-015-016-282200- DEWEY-POTTER-WALWORTH- 427 PM CDT THU JUL 28 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DEWEY...NORTHERN POTTER AND SOUTHERN WALWORTH COUNTIES UNTIL 500 PM CDT/400 PM MDT/... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SWAN CREEK REC AREA...OR 20 MILES SOUTHWEST OF SELBY...MOVING SOUTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LOWRY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING/1000 PM MDT THURSDAY EVENING/ FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
4 hail. Local standard time, as filed.
Golfball size hail damaged some corn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 338135, 338144, 338138, 338139.